Join 3,557 readers in helping fund MetaFilter (Hide)


Any good tinea versicolor remedies?
April 16, 2009 11:02 AM   Subscribe

I've had tinea versicolor for a couple years now, treated with prescription ointment. The ointment doesn't seem to be working anymore, and I don't know what else to do. Please help an itchy lady.

Two years ago, a dermatologist diagnosed the itchy, red, scaly patch in the middle of my chest as tinea versicolor, and I started using a prescription ointment - Ciclopirox Cream 0.77% - to treat it. After several months of twice-daily application, it started clearing up slightly (was still scaly, but the redness and itchiness were mostly gone). I continued using the ointment once a day, and the patch of skin stayed about the same. A few months ago I went back to the dermatologist because I was running out of ointment, and what I had had expired (also, it was time for my mole check-up). I got a new prescription of the same ointment.

Recently, the condition has gotten much worse. The patch has grown vertically, is much redder, and much itchier. I have to make an effort not to stick my hand down my shirt and scratch my chest in public, and when I do scratch it, there's been a couple times that I broke the skin (not sure if this is because I scratched so hard, or because the skin is a different texture and therefore more fragile). I've been using the ointment twice a day, and also using Selsun Blue in the shower, but there doesn't seem to be any improvement.

I'm getting worried now, because the weather is getting warmer and my cleavage is only going to get sweatier (which seems to be the original cause of this condition). Before I go back to the dermatologist for the second time in three months, is there any other treatment I could try? If I do go back to the doctor, is there another medication or treatment I should ask about?

Also, side question: is it possible for me to spread this to other areas of my body (e.g. by drying off with a towel)?
posted by LolaGeek to Health & Fitness (8 answers total) 2 users marked this as a favorite
 
I have the condition as well. It resurfaces every couple of months, at which time I'll take a 400 mg dose of ketoconazole, and it clears up after about a week.

You could at least ask about it and give it a shot. Sometimes it even works better if you take it, wait about 20 minutes, then do some exercise to sweat the stuff out through your pores.
posted by King Bee at 11:14 AM on April 16, 2009


It is an off-label use and this is merely an anectdote and not medical advice, but several years ago I had recurrent tinea versicolor (link for those not familiar with this infection, which is endemic in the southern US) and the topical antifungal I was prescribed only worked for a short time. Since ketoconazole is one of the recommended treatments I got some Nizoral Shampoo and basically used it as a body wash in the shower; covered myself from head to toe, let it sit and rinsed off. I repeated it again about a week later and it worked like a charm. My thought in treating it this way was that by using something I could apply over my entire body, I would not miss any pockets of infection that could re-infect the treated areas. I had to do it again a few years later, but that was several years ago and I have been symptom free since.
posted by TedW at 11:20 AM on April 16, 2009 [1 favorite]


It doesn't sound like the Ciclopirox ever worked all that well. That could be because the practice of prescribing it was apparently based on a misunderstanding:

pityriasis versicolor or haole rot[1] is a common skin infection that was widely believed to be caused by the yeast Malassezia furfur[2] (formerly termed Pityrosporum ovale). Recent research has shown that the majority of pityriasis versicolor is caused by Malassezia globosa,
...
Ciclopirox (Ciclopirox olamine) is an alternative treatment to ketoconazole as it suppresses growth of the yeast Malassezia furfur.


TedW has independently come up with a couple of the treatments recommended in the Wikipedia article:

Topical antifungal medications - containing either 2.5% selenium sulfide (Selsun shampoo in UK, but not Selsun Blue which contains only 1%) or 2% ketoconazole (Nizoral ointment and shampoo) applied to dry skin and washed off after 10 minutes, repeated daily for 2 weeks[11].
...
Recurrence is common and may be reduced by intermittent application of topical agents (such as tea tree oil) or adding a small amount of anti-dandruff shampoo to water used for bathing.


Note that Selsun Blue is recommended against because it isn't strong enough.
posted by jamjam at 11:45 AM on April 16, 2009


Jamjam's answer jogged my memory; I was originally prescribed Selsun shampoo (the full-strength stuff, not the Blue) for my tinea. The dermatologist told me to put it all over my body before bed and let it dry while I slept; not only did it make a mess of the sheets, but as mentioned above, it didn't work as well. I am glad to hear others have had success with ketoconazole shampoo.
posted by TedW at 12:30 PM on April 16, 2009


I suffered with tinea versicolor as well for about 5 years (all up my stomach and underneath my armpits), and after many failed creams, shampoos, pills etc I went out on a limb and bought a treatment online - a mud-like application called "Saprox" .

It seriously, seriously works. Put it on the area overnight (it dries quickly to a caked-on-dried-mud consistency, doesn't itch or irritate and washes off easily). I found after that after washing it off in the morning to firmly buff the area with a towel while I'm drying myself, and after a few weeks as I buffed the affected bits of skin literally started coming off as well, almost like those little rolled-up bits of eraser rubber when you erase something on paper. I continued until there were no visible signs of the discolouration (and still do a few times during the warmer months, 'just in case') and I've been clean of tinea versicolor for close to a year now. I found it on Amazon, and highly recommend it!! :)
posted by sunshine arakhan at 6:55 PM on April 17, 2009 [1 favorite]


Follow-up: I went back to using the hydrocortisone cream I used to use before I got the prescription stuff, and in just two days the redness and itchiness is almost gone. Scaliness is clearing up, too. I don't think I'll be making an extra trip to the dermatologist.
posted by LolaGeek at 12:38 PM on April 25, 2009


I wonder if the diagnosis of tinea versicolor was correct. I say this because it's my understanding -- from both talking to doctors and my own trial and error -- that t.v. doesn't respond to hyrdrocortisone. I get t.v. every couple of years or so. In my case, it isn't red or itchy, and not exactly scaly although certainly a different texture than my regular skin. It responds almost immediately to prescription ketoconazole cream. (Selsun and other dandruff shampoos didn't work for me.)

I realize t.v. affects different people in different ways, but the next time you get this condition, maybe you should get a second opinion. For example, did your doctor rule out eczema, pityriasis rosea, and other related (and easily confused) skin conditions?

I have a lot of skin issues: childhood fungal infections, really sensitive skin, occasional rosacea flare-ups that were mis-diagnosed for years, two false positives for lupus, and various other skin conditions that remain a mystery. I've been prescribed really expensive topical medications and face washes that didn't work, where popping a benadryl at the suggestion of a co-worker did. I've learned through experience to not always stop at the first diagnosis.
posted by Majorita at 1:12 AM on June 1, 2009


Thanks for your comment. I am actually going to the dermatologist tomorrow (for a different issue) and planned to mention this again to the doctor, since I'll be seeing a different doctor than usual and I could get a second opinion.
posted by LolaGeek at 6:24 AM on June 1, 2009


« Older Where can I find the shirt Jay...   |  I bought a fixed gear bike and... Newer »
This thread is closed to new comments.